Thunderstorm Wind, Morton
- When
- September 21, 2:28 PM CST
- Where
- Morton County, Elkhart Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.000, -101.883
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 21, 2:21 PM CST, 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 321 PM CDT THU SEP 21 2006 .DISCUSSION... DAYS 1-2... TIMING OF WHEN PRECIP ENDS THIS EVENING AND PRECIP CHANCES FRIDAY NIGHT ARE THE GREATEST FORECAST CHALLENGE. VIGOROUS STORM SYSTEM CONTINUES TO SPIN OVER WESTERN KANSAS. THE SYSTEM HAS BECOME WELL WRAPPED UP, WITH THE DRY AIR INTRUSION OVER SW KS THIS MORNING. GOOD DEFORMATION ZONE ON THE NORTH SIDE OF THIS LOW HAS BROUGHT SOME WRAP AROUND PRECIP TO OUR NORTH. THIS PRECIP WILL CONTINUE TO MOVE NORTHEASTWARD, AND OUR CHANCES TO SEE ANYTHING WILL BE CONFINED TO THE NORTH AND SHOULD TAPER OFF BY THIS EVENING. THE MAIN UPPER LOW WILL MOVE INTO EASTERN NEB/IA BY TONIGHT, AND THE NEXT SHORTWAVE TROUGH CURRENTLY SEEN ON WV LOOP MOVING INTO ID WILL CONTINUE TO DIG INTO THE CENTRAL ROCKIES. MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON PHASING THIS ENERGY INTO THE MAIN LOW, AND A STRONG JET OF 120KTS COMING INTO THE CENTRAL PLAINS BY FRIDAY AFTERNOON. WITH THIS AND WITH GOOD FRONTOGENESIS AROUND 700MB, WE SHOULD SEE A DECENT CHANCE FOR PRECIP LATE FRIDAY AFTERNOON AND INTO FRIDAY NIGHT, SO MADE ONLY MINOR TWEAKS TO THE POPS WE HAD GOING. BY SATURDAY, THE AXIS OF THE SHORTWAVE SHOULD BE PAST US, AND THE GFS AND NAM HAVE US IN DECENDING AIR. THERE COULD BE A FEW COLD CORE SHOWERS POPPING UP UNDERNEATH THE UPPER LOW, BUT THINK THE BULK OF THAT WILL STAY TO OUR NORTH. THUS, TRENDED POPS DOWN A LITTLE FASTER DURING THE DAY ON SATURDAY. AS FOR TEMPERATURES, WITH A FEW CLOUDS STICKING AROUND AND WINDS GRADUALLY TAPERING OFF AFTER 00Z, THINK WE WONT GET QUITE AS COLD AS THE DEWPOINT. KEPT LOWS IN THE UPPER 40S TO LOW 50S. WE SHOULD SEE A SECONDARY SURGE OF COOL AIR LATE IN THE DAY FRIDAY, BUT BEFORE THAT WINDS WILL BE DOWNSLOPING AND WE SHOULD GET SOME SUN, SO HIGHS SHOULD STAY IN THE 70S, NEAR 80 IN THE SOUTH WHERE THE HIGHEST 850MB TEMPS WILL BE. COOL AIR ADVECTION WILL CONTINUE INTO FRIDAY NIGHT BUT WE WILL HAVE CLOUDS AND PRECIP HANGING AROUND, SO DID NOT GO TOO COLD. SATURDAY SHOULD BE IN THE 60S WITH 850MB TEMPS DROPPING INTO THE LOW TEENS AND NORTHERLY WINDS. DAYS 3-7... TROPICAL CONVECTIVE FORCING REMAINS CENTERED AROUND 140E JUST NORTH OF THE EQUATOR, WHILE EXTENDING IN A BAND FROM THE NORTHERN ARABIAN SEA TO THE SOUTH PACIFIC ISLANDS. REGIONALIZED ENHANCEMENTS ARE ALSO PRESENT AROUND THE AMERICAS AND FROM THE EASTERN ATLANTIC OCEAN-AFRICA. FULL DISK SATELLITE IMAGERY AND MONITORING TOOLS SUCH AS HOVMOLLER PLOTS DESIGNED TO ISOLATE COHERENT MODES OF TROPICAL CONVECTIVE VARIABILITY (FROM ESRL/PSD) SUGGEST A CONVECTIVELY COUPLED KELVIN WAVE IS MOVING EAST ALONG THE EQUATOR. GIVEN THE ABOVE AVERAGE SSTS AROUND THE EQUATORIAL DATE LINE (DUE TO OUR WEAK WARM ENSO), I WOULD THINK A FLARE-UP OF TROPICAL CONVECTION IS POSSIBLE AROUND THAT REGION DURING THE NEXT WEEK. ANIMATIONS OF PLOTS SUCH AS 150MB AND 250MB DAILY MEAN VECTOR WIND ANOMALIES SHOWS A RECENT INCREASE OF ANOMALOUS UPPER TROPOSHERIC DIVERGENT OUTFLOW (10-20M/S)FROM JUST WEST OF THE EQUATORIAL DATE LINE INTO THE RIDGE CENTERED AROUND 50N/150W. THIS TELLS ME THERE SHOULD BE ADDITIONAL AMPLIFICATION OF THIS NORTH PACIFIC RIDGE WHILE IT SLOWLY SHIFTS EAST (DUE TO POLEWARD HEAT AND MOMENTUM TRANSPORT). SHOULD ADDITIONAL TROPICAL CONVECTION DEVELOP AROUND THE DATE LINE DURING THE FEW DAYS, A RIDGE POSITION IN THE VICINITY OF THE NORTH AMERICAN WEST COAST WOULD BE PROBABLE BY THE END OF WEEK 1 INTO WEEK 2. I COULD THEN SEE A DEAMPLICATION OF WHAT WOULD BE A SO-CALLED PNA PATTERN AFTERWARDS (TRANSITIONING FROM GSDM STAGE 2 TO 3). IN ANY EVENT, SYNOPTIC DETAILS REMAIN AS UNCLEAR AS EVER AFTER ABOUT DAYS 2-3. THERE IS GENERAL MODEL AGREEMENT TO SHIFT THE ABOVE MENTIONED RIDGE TOWARD THE USA WEST COAST BY EARLY NEXT, WITH SOME AMPLIFICATION BY AROUND WEDNESDAY-THURSDAY (INCLUDING THE DOWNSTREAM TROUGH AROUND 90W). ONE SOURCE OF UNCERTAINTY IS, HOW MUCH AMPLIFICATION OF ANY SHORTWAVE TROUGH INTO THE CENTRAL AND SOUTHERN ROCKIES WILL OCCUR? ADDITIONALLY, THERE IS THE STJ WHICH WILL TEND TO UNDERCUT THE RIDGE. THE CANADIAN MODEL WAS FAIRLY ROBUST DIGGING A SHORTWAVE TROUGH INTO THE CENTRAL ROCKIES WITH THE OTHER MODELS A BIT LESS. ALL MODELS WERE PROGRESSIVE WITH THIS FEATURE, AND I WOULD DEFINETLY AGREE WITH THAT. WHAT ALL THIS COMES DOWN TO IS A SURGE OF COOLER AIR FROM CANADA INTO THE PLAINS ABOUT THE MIDDLE OF NEXT WEEK, POSSIBLY ACCOMPANIED WITH A FEW SHOWERS. MY OWN THOUGHTS WERE TO JUST GO WITH A DRY COOL FRONTAL PASSAGE AS NOTED BY THE PREVIOUS SHIFT. ANY PRECIPITATION WITH THE STJ IS MOST LIKELY TO STAY SOUTH OF MY CWA SINCE WE WILL LIKELY BE ON THE NORTH END OF THE CONFLUENT ZONE WITH WEST-NORTHWEST FLOW. THUS I REMOVED THE LOW POPS WHICH WERE VALID ON ABOUT WEDNESDAY. I HOPE I DID NOT START A FLIP-FLOP ISSUE WITH THE POPS. AFTER DEPICTING A WARMING TREND FOR MONDAY AND TUESDAY, I LOWERED TEMPERATURES 8-10 DEGREES FOR WEDNESDAY AND THURSDAY. IT APPEARS TO ME THE SOURCE REGION FROM THIS AIRMASS IS MOSTLY FROM THE NORTH PACIFIC, WITH SOME CANADIAN POLAR AIR. I AM GOING TO LEAVE DAYS 8-10 NEAR NORMAL WITH LITTLE OR NO RAINFALL. THE ESRL/PSD CDC ENSEMBLE MEAN SUGGESTS ANOTHER TROUGH IN THE ROCKIES BY AROUND DAY 10 WHILE THE NCEP SUGGESTS MORE ZONAL FLOW. GIVEN THE POSSIBILITY OF GSDM STAGE 3, I HAVE TO FAVOR THE MORE ZONAL SOLUTION. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 73 48 65 / 10 0 40 30 GCK 47 71 47 63 / 10 10 40 30 EHA 47 72 46 63 / 10 0 30 30 LBL 49 74 48 66 / 10 0 30 30 HYS 48 70 47 64 / 20 10 50 40 P28 52 80 52 70 / 10 10 30 20 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030- KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064- KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080- KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090. && FN26/23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1227 PM CDT THU SEP 21 2006 KSZ030-043>045-061>064-074>080-084>089-221730- TREGO-SCOTT-LANE-NESS-HAMILTON-KEARNY-FINNEY-HODGEMAN-STANTON- GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-MORTON-STEVENS-SEWARD-MEADE- CLARK-COMANCHE- 1227 PM CDT THU SEP 21 2006 /1127 AM MDT THU SEP 21 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 MPH WILL BE POSSIBLE ACROSS MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS TODAY. RAIN WITH A FEW EMBEDDED THUNDERSTORMS BE POSSIBLE...MAINLY NORTH OF A JOHNSON TO JETMORE LINE. THE STORMS COULD PRODUCE A FEW LIGHTNING STRIKES...BUT ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KSZ031-046-065-066-081-090-221730- ELLIS-RUSH-PAWNEE-STAFFORD-PRATT-BARBER- 1227 PM CDT THU SEP 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS AND SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH WILL BE POSSIBLE ACROSS MUCH OF SOUTHWEST AND CENTRAL KANSAS TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN A NARROW BAND BETWEEN THE BACK EDGE OF CLOUDS AND A DRYLINE MOVING EASTWARD THROUGH THE AREA. INSTABILITY WILL BE FAIRLY LIMITED...BUT A FEW SMALL CELLS COULD GET GOING. ISOLATED CELLS THAT HAPPEN TO DEVELOP INTENSELY COULD BRING SOME HAIL...AND EVEN A POSSIBLE TORNADO IN THE NORTHEAST. THE ACTIVITY WILL QUICKLY MOVE NORTHEASTWARD OUT OF THE AREA BY LATE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 26
The Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534043.